Alert archive / Mississippi / River Flood Warnings in 2020

River Flood Warning 31, NWS Jackson, MS

January 10, 2020Bolivar County, Washington County, Mississippi; Chicot County, Desha County, Arkansas

NWS Jackson, MS issued this river flood warning at Jan 10, 2020, 11:43 AM CST for Bolivar County, Washington County, Mississippi; Chicot County, Desha County, Arkansas. It took effect at Jan 21, 2020, 6:00 AM CST. It was in force for 10 days.

The area

The counties it named.

The facts

Issued
Jan 10, 2020, 11:43 AM CST (17:43 UTC)
In effect from
Jan 21, 2020, 6:00 AM CST
Expired
Jan 31, 2020, 10:36 AM CST
In force
10 days
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
Minor

Counties Chicot County, AR, Desha County, AR, Bolivar County, MS, Washington County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 175 km from the middle of the area, began a volume at 17:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Mississippi River near Arkansas City (ARSA4).

Action stage
36 ft
Minor stage
37 ft
Moderate stage
40 ft
Major stage
44 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this river flood warning went out at Jan 10, 10:31 AM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Jan 10, 10:31 AM CST, 1 hour 12 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
1031 AM CST Fri Jan 10 2020

.UPDATE...
Updated for morning discussion.

&&

.DISCUSSION...
Flow across retreating baroclinic zone over southern portions has
resulted in elevated showers and a few thunderstorms this morning
despite weak inhibition. Latest CAM guidance indicates the best
ascent and convection to lift north through the day with the warm
sector overspreading the area by sunset. Despite the cloud cover
and precipitation, temperatures will still climb through the 60s
into the low to mid 70s. Made some adjustments to wind speed
tonight as well as strong pressure gradient sets up ahead of the
approaching frontal boundary./GG/

Prior discussion below:

Today through Saturday...

Quite the difference in our weather this morning as it is evident we
are in the warm sector. Thanks to strong southerly flow overnight,
which has also increased low level cloud cover, temperatures have
remained in the lower to mid 60s through the night. This is some 15
to 20 degrees warmer than 24 hours ago. Dewpoints have already
reached into the lower 60s just south of the I-20 corridor. Some
light warm advection showers have been noted on radar overnight and
expect these to continue through much of today. With the region
situated between high pressure in the east and the developing
surface low to our west, the pressure gradient will remain tightened
across the region. A Wind Advisory is in effect through tomorrow due
to this. Conditions should be rather warm for today ahead of this
approaching storm system with highs reaching into the lower to mid
70s across much of the forecast area.

The overall pattern remains the same with regard to the approaching
significant weather system. Through the course of today, a surface
low will develop across the Red River Valley while an upper trough
digs south into the Big Bend region of Texas. Given stout southerly
flow, warm advection will continue which will also prompt additional
showers across the region through the afternoon and into tonight. To
our west, a line of storms will develop across north central Texas
in association with the developing surface low and attendant cold
front. As the low tracks off to the north and east through Arkansas
and the upper trough takes on a negative tilt and ejects to the
northeast, these storms will continue to track east into and through
our region mainly after 2am Saturday through early afternoon. The
region will remain capped through much of today into this evening,
but as better forcing comes with this system, there will be
potential for a few discrete cells to occur right ahead of the QLCS,
mainly across portions of southeast Arkansas/northeast Louisiana and
western Mississippi. As the storms cross the MS River, guidance
indicates that the line should catch up with the discrete storms and
congeal mostly into a QLCS with some line breaks possible across
central and eastern Mississippi.

All hazards remain the same with this system as abundant shear,
helicity, and lapse rates will bring potential for tornadoes,
widespread damaging winds and hail. Some tornadoes could be strong,
especially in any discrete storm, but strong tornadoes won't be
ruled out in the QLCS given the amount of shear present with this
system. The main concern with the squall line will be from damaging
winds up to 70mph. While this system should be fairly progressive,
heavy rain is likely given higher convective rainfall rates.
Ensemble guidance shows PW values and Mean Integrated Water Vapor
Transport values will be at least in the 99th percentile for this
system across the area. PW values near 2 inches in some locations.
Because of this, decided to go with a limited risk for flooding for
the area. With above normal rainfall for the month, despite some
days to dry out, it won't be out of the question for higher
convective rates to bring a risk for localized flooding.

Timing for this system indicates that storms will move into my
western counties/parishes by 3am and reach the I-55 corridor by 6-
7am, and exiting into Alabama by early afternoon(potentially as
early as noon). Dry conditions will prevail for the remainder of the
day across the area. Temperatures will be warm tonight, but cool
following the frontal passage. Therefore, highs will be early in the
day for many locations Saturday before dipping into the 50s Saturday
afternoon. /28/

Saturday night through Thursday night...A wet extended period looks
on tap for the ArkLaMiss. Surface High pressure ridging will build
in behind the boundary Saturday evening into the overnight hours,
with lows will falling into the 30s for most of the area. High
pressure will continue over the area through most of Sunday, but as
the surface high shifts east, the flow will once again swing back
around to the southeast. The frontal boundary will push back north
as a warm front Sunday night into Monday as a short wave moves into
the area, with increasing chances for showers and thunderstorms once
again. The wet pattern will continue into Tuesday and Tuesday night
as short waves continue to move across the area. The global
models indicate steep mid level lapse rates on Tuesday, ranging from
6.5-7.5 C/KM. This combined with dewpoints in the mid 60s and decent
shear, strong to severe storms may be possible on Tuesday. Will
have to continue to monitor for this in future forecasts. Highs on
Tuesday will climb into the 70s, with lows in the 50s/60s Tuesday
night.

The global models are in pretty good agreement of a deeper short
wave and associated cold front moving into the area on Wednesday
with another round of showers/storms. The warm temperatures will
continue on Wednesday with highs in the 70s once again. The front
will push south of the area Wednesday night, with cool high
pressure building in for Thursday and Thursday night./15/

&&

.AVIATION...
12Z TAF discussion:
Brief VFR conditions are ongoing this morning but MVFR ceilings
are expected to resume across the region as moisture moves in. It
won't be out of the question for sites to also drop to IFR
ceilings through the day into this evening. Winds will be gusty
out of the south around 18-25kts with gusts to 30-35kts through
tonight. Showers will be possible across the area today. Overall,
it won't be good flying weather through Saturday afternoon. /28/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       72  64  67  37 /  73  79  97   1
Meridian      70  65  70  40 /  75  71  98   2
Vicksburg     75  65  65  37 /  46  96  89   1
Hattiesburg   72  66  70  41 /  81  71  96   2
Natchez       75  65  65  37 /  53  96  89   1
Greenville    72  63  62  35 /  44  97  88   1
Greenwood     71  64  65  36 /  50  80  95   1

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Wind Advisory from 6 PM this evening to 8 PM CST Saturday for
     MSZ018-019-025>066-072>074.

LA...Wind Advisory from 6 PM this evening to 8 PM CST Saturday for
     LAZ007>009-015-016-023>026.

AR...Wind Advisory from 6 PM this evening to 8 PM CST Saturday for
     ARZ074-075.

&&
Hazardous weather outlook, Jan 10, 7:14 AM CST, 4 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
714 AM CST Fri Jan 10 2020

ARZ074-075-LAZ007>009-015-016-023-MSZ018-019-025-034-035-040-041-
111315-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Bolivar-Sunflower-Leflore-Washington-
Humphreys-Issaquena-Sharkey-
714 AM CST Fri Jan 10 2020

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, northwest Mississippi, and west central Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Moderate
TIMING...Tonight

FLOODING
THREAT...Limited
TIMING...Tonight

NON-THUNDERSTORM WINDS
THREAT...Elevated
TIMING...Tonight

Tonight, significant severe thunderstorms and tornadoes are
likely with strong tornadoes possible. Some thunderstorms could
also produce damaging winds up to 80 mph and hail.

(https://www.weather.gov/images/jan/graphicast/1.png)

One to three inches of rain could fall in a short amount of time
as the line of storms moves through the region. Given recent
rainfall and area rivers being high, this could lead to some
localized flooding concerns.

(https://www.weather.gov/images/jan/graphicast/3.png)

Tonight, a few downed trees and power lines are possible due to
sustained winds ranging from 25 to 35 mph and potential for wind
gusts over 40 mph. Travel will also be difficult for those in
high profile vehicles.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

After the line of storms moves through the region Saturday, the
probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight
through Saturday.

LAZ024>026-MSZ026>033-036>039-042>066-072>074-111315-
Catahoula-Tensas-Concordia-Grenada-Carroll-Montgomery-Webster-
Clay-Lowndes-Choctaw-Oktibbeha-Holmes-Attala-Winston-Noxubee-
Yazoo-Madison MS-Leake-Neshoba-Kemper-Warren-Hinds-Rankin-Scott-
Newton-Lauderdale-Claiborne-Copiah-Simpson-Smith-Jasper-Clarke-
Jefferson-Adams-Franklin MS-Lincoln-Lawrence-Jefferson Davis-
Covington-Jones-Marion-Lamar-Forrest-
714 AM CST Fri Jan 10 2020

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, north central Mississippi,
northeast Mississippi, and south central Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Enhanced
TIMING...Tonight

FLOODING
THREAT...Limited
TIMING...Tonight

NON-THUNDERSTORM WINDS
THREAT...Elevated
TIMING...Tonight

Tonight, severe thunderstorms are likely and tornadoes are
possible. Some thunderstorms may produce damaging winds up to
70 mph and hail.

(https://www.weather.gov/images/jan/graphicast/1.png)

One to three inches of rain could fall in a short amount of time
as the line of storms moves through the region. Given recent
rainfall and area rivers being high, this could lead to some
localized flooding concerns.

(https://www.weather.gov/images/jan/graphicast/3.png)

Tonight, a few downed trees and power lines are possible due to
sustained winds ranging from 25 to 35 mph and potential for wind
gusts over 40 mph. Travel will also be difficult for those in
high profile vehicles.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

After the line of storms moves through the region Saturday, the
probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight
through Saturday.

15

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
 likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
 likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
 possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.

*FLOODING*
Extreme...Widespread and significant flooding is likely.
Significant...Widespread flash flooding is likely
 and significant flooding is possible.
Elevated...Areas of flash flooding likely.
Limited...Localized flash flooding is possible.

*NON-THUNDERSTORM WINDS*
Significant...Scattered downed trees and power lines are likely
 due to sustained winds over 35 mph and potential wind gusts
 greater than 50 mph.
Elevated...A few downed trees and power lines are possible due
 to sustained winds ranging from 25 to 35 mph and potential for
 wind gusts over 40 mph. Travel will also be difficult for those
 in high profile vehicles.
Limited...Weak trees and limbs may break and fall due to
 sustained winds up to 25 mph and wind gusts around 35 mph.
 High profile vehicles could also be affected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/
...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   https://www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   https://www.weather.gov/jan/precipmaps

River Forecast Center...
   https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
   https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

In the hours before

Special weather statement, Jan 10, 9:29 AM CST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Jackson MS
929 AM CST Fri Jan 10 2020

MSZ063-064-072-101615-
Lawrence MS-Jefferson Davis MS-Marion MS-
929 AM CST Fri Jan 10 2020

...A STRONG THUNDERSTORM WILL AFFECT MARION...SOUTHERN LAWRENCE AND
SOUTHWESTERN JEFFERSON DAVIS COUNTIES UNTIL 1015 AM CST...

At 929 AM CST, Meteorologists were tracking a strong thunderstorm
over Kokomo, moving northeast at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Pickwick around 935 AM CST.
  Columbia around 945 AM CST.
  Holly Springs and Morgantown around 950 AM CST.
  Goss around 1000 AM CST.
  Society Hill around 1005 AM CST.
  Bunker Hill and Improve around 1010 AM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3100 8983 3107 8984 3107 8992 3113 8994
      3113 9001 3117 9001 3118 9003 3133 9004
      3133 9008 3135 9011 3135 9024 3143 9024
      3144 8982 3143 8965 3121 8965 3100 8980
TIME...MOT...LOC 1529Z 211DEG 24KT 3117 8997

TW

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 10, 9:29 AM CSTSpecial Weather StatementJANMarion46 min
Jan 10, 9:35 AM CSTRiver Flood WarningJANNeshoba11 days
Jan 10, 9:35 AM CSTRiver Flood WarningJANLeake21 days
Jan 10, 9:35 AM CSTRiver Flood WarningJANLeake4 days
Jan 10, 9:36 AM CSTRiver Flood WarningJANNoxubee11 days
Jan 10, 10:11 AM CSTRiver Flood WarningJANAttala, Holmes11 days
Jan 10, 11:37 AM CSTRiver Flood WarningJANCarroll, Leflore7 days
Jan 10, 11:43 AM CSTRiver Flood WarningJANIssaquena, Washington23 days
Jan 10, 11:43 AM CSTRiver Flood WarningJANClaiborne, Jefferson, Warren131 days
Jan 10, 11:43 AM CSTRiver Flood WarningJANAdams, Wilkinson163 days

Nearby

River Flood Warnings in Mississippi, 2020River Flood Warnings in Arkansas, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.